Limits...
Acute amiodarone pulmonary toxicity following lung resection.

Fadahunsi O, Krol R - Int J Biomed Sci (2014)

Bottom Line: Despite its widespread use, it is associated with systemic side effects.Pulmonary toxicity, the most severe adverse effect of amiodarone, has usually been described in the context of chronic amiodarone use.In a subset of patients undergoing thoracic surgery who are intubated and require high levels of oxygen, the risk of amiodarone lung toxicity increases and patients may present acutely.

View Article: PubMed Central - PubMed

Affiliation: Department of Medicine, Reading Health System, West Reading, PA, USA;

ABSTRACT
Amiodarone is one of the most frequently prescribed antiarrhythmic agents. Despite its widespread use, it is associated with systemic side effects. Pulmonary toxicity, the most severe adverse effect of amiodarone, has usually been described in the context of chronic amiodarone use. We report a case of an 80-year-old male presenting acutely following right upper lung lobe resection for stage 1b adenocarcinoma. He developed atrial fibrillation on postoperative day four and received 12.5 g of amiodarone within a 12 day period. On presentation, he had new bilateral lung opacities and a 35% absolute decline in the predicted diffusion capacity for carbon monoxide. Pulmonary embolism was ruled out on chest computed tomography. Amiodarone was discontinued and prednisone was initiated. Despite initial improvement, he suffered from multiple hypoxemic episodes until his death in the fourth month. In a subset of patients undergoing thoracic surgery who are intubated and require high levels of oxygen, the risk of amiodarone lung toxicity increases and patients may present acutely.

No MeSH data available.


Related in: MedlinePlus

Computed tomography of the chest showing bilateral airspace opacities.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4199476&req=5

Figure 1: Computed tomography of the chest showing bilateral airspace opacities.

Mentions: On postop day 15, patient presented to the hospital with severe dyspnea, dry cough and syncope. He denied chest pain, diaphoresis, nausea or fever. He had received a total dose of 12.5 g amiodarone in the preceding 12 days. There were no known environmental exposures. On physical examination, patient had diffuse dry crackles in both lung fields and no wheezes. Neck veins were not distended and there was no pedal edema. Arterial blood gas showed hypoxemia without CO2 retention. Cardiac enzymes were normal and there were no acute EKG changes. Laboratory studies showed a leukocytosis and elevated ESR. Chest CT scan revealed new bilateral airspace opacities predominantly affecting the lung bases (Figure 1). Pulmonary embolism was excluded. Angiotensin converting enzyme level was normal and collagen vascular work up, including ANA, RF, ANCA and Scl-70 was negative. Blood culture did not grow any organisms. Postop pulmonary function test revealed severe restrictive disease evidenced by a marked decline in the diffusion capacity for carbon monoxide (DLCO) as shown in Table 1. Transthoracic echocardiogram showed normal valvular and left ventricular function with elevated pulmonary artery (PA) pressure (80 mmHg). Cardiac catheterization completed seven months ago showed normal PA pressure. There was no low suspicion for sleep apnea and hence a sleep study was not done.


Acute amiodarone pulmonary toxicity following lung resection.

Fadahunsi O, Krol R - Int J Biomed Sci (2014)

Computed tomography of the chest showing bilateral airspace opacities.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4199476&req=5

Figure 1: Computed tomography of the chest showing bilateral airspace opacities.
Mentions: On postop day 15, patient presented to the hospital with severe dyspnea, dry cough and syncope. He denied chest pain, diaphoresis, nausea or fever. He had received a total dose of 12.5 g amiodarone in the preceding 12 days. There were no known environmental exposures. On physical examination, patient had diffuse dry crackles in both lung fields and no wheezes. Neck veins were not distended and there was no pedal edema. Arterial blood gas showed hypoxemia without CO2 retention. Cardiac enzymes were normal and there were no acute EKG changes. Laboratory studies showed a leukocytosis and elevated ESR. Chest CT scan revealed new bilateral airspace opacities predominantly affecting the lung bases (Figure 1). Pulmonary embolism was excluded. Angiotensin converting enzyme level was normal and collagen vascular work up, including ANA, RF, ANCA and Scl-70 was negative. Blood culture did not grow any organisms. Postop pulmonary function test revealed severe restrictive disease evidenced by a marked decline in the diffusion capacity for carbon monoxide (DLCO) as shown in Table 1. Transthoracic echocardiogram showed normal valvular and left ventricular function with elevated pulmonary artery (PA) pressure (80 mmHg). Cardiac catheterization completed seven months ago showed normal PA pressure. There was no low suspicion for sleep apnea and hence a sleep study was not done.

Bottom Line: Despite its widespread use, it is associated with systemic side effects.Pulmonary toxicity, the most severe adverse effect of amiodarone, has usually been described in the context of chronic amiodarone use.In a subset of patients undergoing thoracic surgery who are intubated and require high levels of oxygen, the risk of amiodarone lung toxicity increases and patients may present acutely.

View Article: PubMed Central - PubMed

Affiliation: Department of Medicine, Reading Health System, West Reading, PA, USA;

ABSTRACT
Amiodarone is one of the most frequently prescribed antiarrhythmic agents. Despite its widespread use, it is associated with systemic side effects. Pulmonary toxicity, the most severe adverse effect of amiodarone, has usually been described in the context of chronic amiodarone use. We report a case of an 80-year-old male presenting acutely following right upper lung lobe resection for stage 1b adenocarcinoma. He developed atrial fibrillation on postoperative day four and received 12.5 g of amiodarone within a 12 day period. On presentation, he had new bilateral lung opacities and a 35% absolute decline in the predicted diffusion capacity for carbon monoxide. Pulmonary embolism was ruled out on chest computed tomography. Amiodarone was discontinued and prednisone was initiated. Despite initial improvement, he suffered from multiple hypoxemic episodes until his death in the fourth month. In a subset of patients undergoing thoracic surgery who are intubated and require high levels of oxygen, the risk of amiodarone lung toxicity increases and patients may present acutely.

No MeSH data available.


Related in: MedlinePlus